Message Boards » P.C.O.Sis » Discussion

TOPIC: Is there a Metformin alternative?

 
Ic_disabled_photos
Topic has been inactive for 30 days or more and images have been disabled.
Display All Images
December 20, 2012 8:40 AM
I hate Metformin. I can't take it. Not to get too graphic, but it makes me s**t. A lot. I need to do something because I'm sick of bleeding all the time and shaving like I'm a freaking guy! Plus I'm a newlywed and its cutting down on my alone time with my husband. Any suggestions?
December 21, 2012 1:50 PM
I am not aware of any alternatives. Metformin was awful on my digestive system - constant diarrhea that sent me running for the bathroom on a daily basis! i can relate - its NOT fun at all.

If you talk to your DR, there are different forms of Metformin like Fortamet and even an injection, but they are not generic and can be expensive. But they tolerate better.

I went on Metformin and then Fortamet (for better control of symptons) for almost a year and was able to drop my insulin to a normal level and maintain it, even after I went off the medication. So - I don't need it anymore!

If you can bear through the symptonm, it might be worth it.

I don't think the hair problem will ever go away, unfortunately. It's our (and our partner's) burden to bear!
  32496654
December 21, 2012 1:56 PM
Dont know about a Metformin alternative, but I found taken mine at night helps with the digestive issues. As far as the hair, I am on spironalactone and it has made a big difference. I have been on spironalactone for over and year and have noticed a big difference. I normally have hair from toe, to head and back down again. Like a big teddy bear. But most my hair is gone except what is on the face, but that isn't as bad either.
  25850615
December 21, 2012 3:15 PM
I take the extended-release version. Very, very few people have stomach issues with the extended-release, especially because you take it at night right after eating a full meal. It also helps to drink a full glass of water with it.

Now that I've been on it for a few months, I can take it before bed if I forget right after dinner. Even if I just had a bowl of cereal two hours beforehand, I still don't get any stomach issues.
December 22, 2012 3:29 PM
Thank you ladies. I will surely look into all of these suggestions.
Edited by npeeks22 On December 22, 2012 3:30 PM
December 26, 2012 8:04 AM
Hey ladies,

I have heard that Cinnamon is a great alternative for Metformin. Apparently, they both help to lower insulin levels. You can take it in pill form or just add cinnamon to your food. But be careful because if you have both, you run the risk of lowering your blood sugar levels by too much so consult your doctor first, although s/he may never have heard of cinnamon helping with blood sugar levels as was the case with my own doctor!

http://www.soulcysters.net/showthread.php/276843-Cinnamon-amp-Metformin
http://www.soulcysters.net/showthread.php/337710-Metformin-and-Cinnamon-Together

Good luck!
December 26, 2012 8:09 AM
QUOTE:

Dont know about a Metformin alternative, but I found taken mine at night helps with the digestive issues. As far as the hair, I am on spironalactone and it has made a big difference. I have been on spironalactone for over and year and have noticed a big difference. I normally have hair from toe, to head and back down again. Like a big teddy bear. But most my hair is gone except what is on the face, but that isn't as bad either.


Same here! It is nice to hear from another person, who not only has the same problem as me, but who is on the same meds! I too am on Spironolactone to help with the hirsutism and Metformin for my IR. I take Spironolactone in the morning with breakfast and have my Metformin meds in the evening. I have also noticed that Spironolactone has helped with the hair issue although I still have loads of hair all over but not like I used to.
December 28, 2012 12:06 PM
I know I'm a little slow to respond, but try to ask your doctor about extended-release. I had the same issues with regular Metformin and that was the reason I finally told my doctor that I was done! However, several of my Cysters have raved about how great the extended-release version is and the fact that there are almost no stomach issues.

I am thinking of giving it another try if I can have that version!
December 30, 2012 5:26 PM
More great ideas! Thanks ladies!
December 31, 2012 12:08 PM
Another vote for extended release! It also helps to start out with the lowest dose you can (one pill) and work your way up over the course of a few weeks. I found that while on met, it would take several weeks for digestive symptoms to stop, and even once I was mostly better, I'd still have to avoid trigger foods (very fatty foods, lettuce).
  704651
December 31, 2012 5:54 PM
I take the extended release and had tummy troubles at first. I worked my way up to 4 pills a day slower than the dr suggested. I now take 2 pills after lunch and 2 pills before bed. Rarely do I have issues now, unless I eat terribly, then I know what's coming. My biggest suggestion is to cut back on carbs and fats. I know its hard, but I really think that it's helpful with the side effects.
January 1, 2013 1:11 PM
I took Metformin for 3 months and had the same symptoms as you. Some people said it would get better and I would get used to it but I never did so I told my doctor and she prescribed Glumetza which is Metformin but it has a different filler which is supposed to be easier on the stomach. I've been on Glumetza for a month now and my stomach has finally shut up! If you have to take Metformin, ask your doctor if Glumetza may be right for you. It helped me!
  16439846
January 7, 2013 9:50 PM
This is a bit of a delayed response, but there are some natural options that may help. I was diagnosed 10 years ago and I've tried Metformin sevaral times, but it always made me sick (yes--even with the slow integration at a low dose and even with the extended release). I don't think that is any way to live and I now refuse to take it--but this is totally something to discuss with your doctor. You may want to look into PCOS and D-Chiro Inositol. I combine this with cinnamon and it has kept my periods regular. I've also had success with this and a healthy diet (which for me and many PCOS women is 1200 calories), but I've been off the diet wagon lately. Anyhow, it is something to look into with 1/100th of the side effects of Metformin.
  997885
January 8, 2013 9:21 AM
QUOTE:

This is a bit of a delayed response, but there are some natural options that may help. I was diagnosed 10 years ago and I've tried Metformin sevaral times, but it always made me sick (yes--even with the slow integration at a low dose and even with the extended release). I don't think that is any way to live and I now refuse to take it--but this is totally something to discuss with your doctor. You may want to look into PCOS and D-Chiro Inositol. I combine this with cinnamon and it has kept my periods regular. I've also had success with this and a healthy diet (which for me and many PCOS women is 1200 calories), but I've been off the diet wagon lately. Anyhow, it is something to look into with 1/100th of the side effects of Metformin.



i totally agree! i hate that medication. i do mine naturally too, but i follow a strict natural, 50 carbs a day diet and have not needed metformin.
  24245009

Message Boards » P.C.O.SIS

Posts by members, moderators and admins should not be considered medical advice and no guarantee is made against accuracy.